Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

CITALOPRAM 20mg

(45 Posts)
TJ1952 Mon 11-Jun-12 11:18:31

hi there........I have been going through a really rough time lately and have been prescribed citalopram hydrobromide 20mg.............does anybody have any info on them please ie do they work, are there any side effects that might be hard to cope with, how long do they take to have some affects etc. Thanks a lot..................

madmouse Mon 11-Jun-12 11:23:18

Hello as citalopram is the most commonly prescribed anti-depressant there are lots of threads on it. Just scroll down (several pages) or do a search.

In short they will take between 2-6 weeks to fully work against depression, may work quicker for anxiety.

If you're starting on 20mg straight away you may get stronger side effects (many GPs start patients on 10mg for the first 2 weeks). Common ones are headache, light headedness, nausea, odd feeling/clenching in jaw, teeth grinding, and importantly increased anxiety. Most will be gone in about 2 weeks.

TJ1952 Mon 11-Jun-12 12:32:55

thank you so much for replying - so basically I am going to feel worse before I feel better then.............brilliant :-( thats all I need.

TJ1952 Mon 11-Jun-12 13:11:58

OMG..........only taken the first tablet - about couple of hrs or so ago and I'm feeling well sick already and spacy...............not sure that I am going to suit these pills..........................

cleoismycat Mon 11-Jun-12 13:15:16

I felt awful for the first week, even considered stopping them as i was convinced they were making me physically ill. However after a week the side effects were gone. That was two years ago. I would persevere - just try and have lots of rest this week if at all possible and drink lots of water and eat regularly.

madmouse Mon 11-Jun-12 13:20:19

That's very normal for the first tablet, it doesn't last. Try taking them in the evening and for now eat some light carbs and take it easy.

TJ1952 Mon 11-Jun-12 16:49:21

Thank you so much ladies for yr advice its much appreciated..................

cocolepew Mon 11-Jun-12 16:52:33

I took 20 mg. I started at the weekend so DH would be there. I was a bit dpaced and dizzy but only for 2 days. I was fine after that.

The only side effect was they made me sleepy so I changed from the morning to the evening to take them

They worked for me, i hope you benefit from them too.

magicmutt Mon 11-Jun-12 17:02:18

I took them in the evening because they made me feel sick and gave me an upset stomach at first, which almost made me stop. I am so glad I continued though, as they really helped me. Just be prepared to go through a nasty few days first. The benefits really kicked in after two to three weeks.

Thinking about it, the dr advised me to start on 10mg, then up it to 20mg after my body had adjusted. I actually waited a fortnight before upping the dose. If you suffer too much on 20mg at first, perhaps you could consider halving the dose, then doubling it after a week or so (do this with your dr's approval though).

TJ1952 Mon 11-Jun-12 22:55:53

smile thank you again

HaveALittleFaithBaby Tue 12-Jun-12 17:33:47

See how you go - some people find it makes them sleepy so they're better taking it at night. I found i had weird dreams so I took them on the morning. The main side effect I had was a shaky hand. It really did help me after about a month. It never took my problems away but I felt it 'took the edge off' enough to cope and tackle my anxiety issues.

slatternlymother Tue 12-Jun-12 17:52:57

My doctor told me people feel worse initially because they expect to feel better and don't, which leads them to think they're not working and so they feel worse. I personally found taking them after food stopped sickness/spacey feeling, and I felt better in days smile you will get better.

ToffeeWhirl Tue 12-Jun-12 19:28:39

Your doctor had clearly never taken them, Slattern. You feel ill. Really ill. It's unmistakable. I had an upset stomach that I hadn't had before I started taking them. Agree with you that the horrible side effects pass within days.

ToffeeWhirl Tue 12-Jun-12 19:30:40

And there is that, er, low libido thingy that nobody has dared mention...

I'm on 30mg for the second time round and never felt ill like that. Tired yes, I take mine at night. Odd dreams sometimes and jaw clenching occasionally. But is well worth it. They allow me to function, which I don't do without them.

sparklekitty Sun 17-Jun-12 19:28:22

Hiya, I had funny side effects for about 10 days then they totally went and I was fine. I tip I picked up was to take them at night, before you go to sleep (unless your doc has told you to take them another time) that way they help you sleep but you also sleep through some of the sick feelings.

Tarlia Sun 17-Jun-12 22:59:59

Lots of good advice here. The jaw clenching was the worst for me, at first I didn't put 2 and 2 together and couldn't stop it. Also beware of increased appetite.

Whatever you do do not forget to take doses, I missed two when I went on holiday as was out of routine and I had the worse sicky dizzy hangover feeling ever. However, that was on 30mg now on 40mg it seems if I miss 1 day I get it yuk!

Good luck x

bananacrepe Mon 18-Jun-12 08:53:12

Do side effects get worse? I've been on it for nearly two weeks; the initial sickness has gone, and the weird jaw feeling mostly, but the shakiness has got worse. I now involuntarily shudder all the time and can't stop shaking in the mornings (I have the tablet at night). Is it normal for it to get worse? Doctor says I can go down to 10mg if it's bad but I don't want to chance it not working and I need to feel better mentally.

Muse23 Mon 18-Jun-12 14:19:44

Hi, just to let you know i've only recently stopped taking these. I took 60mg a day for a few years and they worked really well for me at the time. I've been on various medications over the years but these were one that really did help at the time.

toffeefee Mon 18-Jun-12 21:28:06

I took 20mg too and had no side effects at all. I took them last thing at night, starting on 10mg for a week before progressing onto the full 20mg. They helped me so much, through a really dark period in my life, and I came off them after about 18 months. I hope that they work for you, if not go back and seek more help and ask for a different medication. There are others that can be prescribed.

Are you receiving any talking therapy alongside your medication?

RalphGnu Tue 19-Jun-12 13:25:48

Glad I found this thread! Started taking 20mg last Thursday and the side effects have been pretty bad: nausea, diarrhoea, lethargy, feeling like I'm going to pass out.

However, I do already feel a bit 'better'. smile

After reading your experiences I will stick with it and look forward to the side effects going away.

Muse23 Thu 21-Jun-12 17:52:03

Hi, Just to say i must have been one of the lucky ones regarding the side effects, as the only side effect i suffered was insomia but i just took them in the morning instead. They don't work for everyone and sometimes it is a case of trial and error before you find one that suits you.
Generally, it takes about 14 days fot the meds to get in to your system for things to start working. Also, like Toffeefee said 'talking therapy' alongside your meds would be a good thing. I personally think you have to be willing to work with your tablets, they can't do it all on their own. I wish you all well and hope your side-effects pass soon! xx

Sorry to hijack but if you take than at night what time. I'm trying to come off mine and I'm doing it gradually. I'm down to 2 a week but I think I should have took one this morning I'm not feeling great. I'm worried if I take one tonight I won't sleep and I'm exhausted.

Tia

madmouse Thu 21-Jun-12 18:47:22

Brighter is this how your GP advised you to stop? (answer is probably yes)

There is no point taking citalopram 2 times a week. All it does is completely mess up the citalopram levels in your blood and with that your serotonin levels.

GPs it seems will never learn angry

It is better to cut your pills and take the same dose every day.

He told me to take one every other then one every three days etc. I feel awful tonight I can't think straight. I'm at the doctors in the morning I had a blood test so will mention it.

Thanks

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now